It is common for people to take dietary supplements while using prescribed medications. However, many do not disclose this information to their doctors.
Informing your doctor of prescription and supplement usage is important because some supplements when combined with certain medications can cause interactions that endanger your health.
The U.S. Food and Drug Administration (FDA), warns against combining the following medications and supplements as doing so can result in adverse reactions:
- Drugs for HIV/AIDS, heart disease, depression, treatments for organ transplants, and birth control pills are less effective when taken with St. John’s wort, an herbal supplement.
- Warfarin (a prescription blood thinner), ginkgo biloba (an herbal supplement), aspirin, and vitamin E (a supplement) can each thin the blood. Taking any of these products together may increase the potential for internal bleeding or stroke.
Other examples of dietary supplement and prescription medication interactions are:
- Goldenseal – it is highly advised that goldenseal not be combined with most over-the-counter and prescription medicines. It may interact with blood thinners, chemotherapy and HIV drugs.
- Calcium- may interact with certain antibiotics, thyroid or osteoporosis drugs.
- Co-Q10- may interact with blood thinners and cancer drugs.
- Valerian- may interact with anti-anxiety drugs.
It is important to keep in mind that while many supplements are labeled as natural, they may not always be safe, especially when taken with certain medicines. The FDA advises patients to always consult with their physicians before taking any dietary supplement and medication combinations.
All content of this newsletter is intended for general information purposes only and is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Please consult a medical professional before adopting any of the suggestions on this page. You must never disregard professional medical advice or delay seeking medical treatment based upon any content of this newsletter. PROMPTLY CONSULT YOUR PHYSICIAN OR CALL 911 IF YOU BELIEVE YOU HAVE A MEDICAL EMERGENCY.